Man dies after waiting hours to be treated in hospital
Indulgence in a high-fat diet can not only lead to overweight because of excessive calorie intake, but also can affect the balance of circadian rhythms - everyone’s 24-hour biological clock, Hebrew University of Jerusalem researchers have shown. The biological clock regulates the expression and/or activity of enzymes and hormones involved in metabolism, and disturbance
Full Post: High-fat diet can disrupt our biological clock
The death of a British man waiting to be seen in a public hospital accident and emergency department has sparked an inquiry into the way he was treated.
The man, 37 year old Stewart Fleming from Rainham in Kent, was forced to wait 2 hours before anyone saw him even though he had been referred to the hospital by his GP who was so concerned about his condition that he requested immediate admission.
According to the Medway National Health Service Foundation Trust, Fleming had a suspected viral infection and appeared at the Medway Maritime Hospital on 15th December at 18:16 and was seen by a triage nurse two hours later at 20:20.
The unit had been it seems been experiencing long waits due to the high numbers of admissions; Mr Fleming’s family has expressed concern at the way in which his case was handled.
Fleming a father of two had a suspected viral infection which had failed to clear with antibiotics and his wife claims her husband’s condition deteriorated while he was waiting - it was apparently six hours before he was admitted.
A week later Fleming was transferred to the Harefield Hospital in west London where he died on Saturday.
Mrs Fleming has said her husband should have been treated sooner as a doctor had already explained the situation in writing and she has questioned why the hospital did not act on the GP’s note and treat her husband immediately.
While Mrs Fleming acknowledges that the intensive care unit did their very best once he was there and were pushing for him to be transferred Harefield, the long delay in the initial stages was unnecessary.
The Medway NHS Foundation Trust says such delays are not unique to Medway as hospitals across the country were all experiencing a rise in demand for their services at this time.
The Trust says it is currently investigating the case internally and has urge the Fleming family to contact them over their concerns.
According to the Australasian College of Emergency Medicine (ACEM) any move which reduces the number of major trauma centres in New South Wales hospitals is long overdue. A report released last week on acute care services has found the NSW hospital system is in crisis and in need of major reform and recommends the closure
Full Post: Experts say reducing number of trauma centres long ‘overdue’
A booster vaccination for parents of new babies and other household members may be the most effective way of preventing the fatal form of whooping cough in young infants, say a group of paediatric intensive care doctors on bmj.com. Whooping cough (pertussis) is a distressing infectious disease which affects infants and young children. Vaccination is
Full Post: Parents of new babies should be considered for a whooping cough booster, say experts
A new study from Barts and The London School of Medicine and Dentistry has found that a common treatment for wheezing in preschool children is no more effective than a placebo. The findings, reported in the January edition of The New England Journal of Medicine, call into question national guidelines for the treatment of viral-induced
Full Post: Oral steroids ineffective treatment for wheezing in children
A British teenager who is terminally ill has won the right to refuse treatment and forced a hospital to drop its High Court case. Thirteen year old Hannah Jones of Marden, near Hereford, has a hole in her heart and needs a heart transplant to survive - doctors say without one she has only six
Full Post: Terminally ill teenager wins the right to die with dignity
A marked increase in the effects of warfarin with bleeding has been seen in a small number of patients when concurrently treated with erythromycin, but most patients are unlikely to develop a clinically important interaction. This interaction has also been seen in a patient on nicoumalone (acenocoumarol). A case report describes an elderly woman on warfarin,
Full Post: Anticoagulants and Erythromycin